Document Detail


Review article: herbal and dietary supplement hepatotoxicity.
MedLine Citation:
PMID:  23121117     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
BACKGROUND: Herbal and dietary supplements are commonly used throughout the World. There is a tendency for underreporting their ingestion by patients and the magnitude of their use is underrecognised by Physicians. Herbal hepatotoxicity is not uncommonly encountered, but the precise incidence and manifestations have not been well characterised. AIMS: To review the epidemiology, presentation and diagnosis of herbal hepatotoxicity. This review will mainly discuss single ingredients and complex mixtures of herbs marketed under a single label. METHODS: A Medline search was undertaken to identify relevant literature using search terms including 'herbal', 'herbs', 'dietary supplement', 'liver injury', 'hepatitis' and 'hepatotoxicity'. Furthermore, we scanned the reference lists of the primary and review articles to identify publications not retrieved by electronic searches. RESULTS: The incidence rates of herbal hepatotoxicity are largely unknown. The clinical presentation and severity can be highly variable, ranging from mild hepatitis to acute hepatic failure requiring transplantation. Scoring systems for the causality assessment of drug-induced liver injury may be helpful, but have not been validated for herbal hepatotoxicity. Hepatotoxicity features of commonly used herbal products, such as Ayurvedic and Chinese herbs, black cohosh, chaparral, germander, greater celandine, green tea, Herbalife, Hydroxycut, kava, pennyroyal, pyrrolizidine alkaloids, skullcap, and usnic acid, have been individually reviewed. Furthermore, clinically significant herb-drug interactions are also discussed. CONCLUSIONS: A number of herbal medicinal products are associated with a spectrum of hepatotoxicity events. Advances in the understanding of the pathogenesis and the risks involved are needed to improve herbal medicine safety.
Authors:
C Bunchorntavakul; K R Reddy
Related Documents :
24426347 - Hepatic mucormycosis in a patient of acute lymphoblastic leukemia: a case report with l...
21366477 - Clinical practice. deep-vein thrombosis of the upper extremities.
24487127 - Exertional rhabdomyolysis of the elbow flexor muscles from weight lifting.
15568537 - Intra-operative arthrography facilitates accurate screw fixation of a slipped capital f...
1929787 - Well-differentiated extraskeletal osteosarcoma. a soft-tissue homologue of parosteal os...
6693867 - Early effeminate behavior in boys. outcome and significance for homosexuality.
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2012-11-5
Journal Detail:
Title:  Alimentary pharmacology & therapeutics     Volume:  -     ISSN:  1365-2036     ISO Abbreviation:  Aliment. Pharmacol. Ther.     Publication Date:  2012 Nov 
Date Detail:
Created Date:  2012-11-5     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8707234     Medline TA:  Aliment Pharmacol Ther     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Copyright Information:
© 2012 Blackwell Publishing Ltd.
Affiliation:
Division of Gastroenterology and Hepatology, Department of Medicine, Rajavithi Hospital, College of Medicine, Rangsit University, Bangkok, Thailand; Division of Gastroenterology and Hepatology, Department of Medicine, University of Pennsylvania, Philadelphia, PA, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Recombinant human C1 inhibitor for the prophylaxis of hereditary angioedema attacks: a pilot study.
Next Document:  The relationship of religious involvement indicators and social support to current and past suicidal...